High Surf, Duval
- When
- September 19, 6:05 AM EST
- Where
- Duval forecast zone
- Reported by
- NWS Employee
Surf heights ranged from 4 to 6 feet at Jacksonville Beach. A strong north to south current was also observed.
Hurricane Igor produced long period swells that impact the northeast Florida coastline. These swells combined with moderate onshore flow produced high surf conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Hurricane Igor produced long period swells that impact the northeast Florida coastline. These swells combined with moderate onshore flow produced high surf conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 19, 3:30 AM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 AM EDT SUN SEP 19 2010
.SHORT TERM...TODAY THROUGH TUESDAY
NORTHEAST SURGE OFF THE SC/GA COAST IS CURRENTLY DRIVING A FEW
SHOWERS IN THE DIRECTION OF OUR COASTAL WATERS. THIS ACTIVITY IS
GETTING A BOOST FROM SHORTWAVE ENERGY OFF THE SC COAST (PER WATER
VAPOR IMAGERY). THE LOCAL ENVIRONMENT IS QUITE DRY AND RATHER
STABLE ALOFT BUT THERE IS A SLIGHT CHANCE OF A FEW SHOWERS ALONG
THE COAST THIS MORNING...ESPECIALLY IF THE SURGE CREATES AN
INVERTED TROUGH UP THE SPINE OF THE FLORIDA PENINSULA. THIS EXTRA
CONVERGENCE WOULD BE MORE SUPPORTIVE OF A FEW LOW TOPPED SHOWERS
SURVIVING ALONG THE COAST THIS MORNING...POSSIBLY OVER THE
INTERIOR OF OUR SOUTHERN COUNTIES THIS AFTERNOON. COASTAL AREAS
ARE IN STORE FOR A BREEZY DAY WITH NORTHEAST WINDS IN THE 15 TO 20
MPH RANGE MUCH OF THE DAY. COULD GET CLOSE TO LAKE WIND ADVISORY
CRITERIA OVER ST JOHNS AND FLAGLER COUNTIES BUT CONFIDENCE IS NOT
HIGH ENOUGH TO HOIST AN ADVISORY AT THIS TIME. THERE WILL BE MORE
SUN THAN CLOUDS TODAY...ESPECIALLY THIS AFTERNOON AS AN EVEN DRIER
AIRMASS (PWATS LESS THAN 1 INCH) SURGES INTO THE REGION. ONSHORE
FLOW WILL KEEP TEMPS COOLEST ALONG THE COAST TODAY...MID TO UPPER
80S. INLAND AREAS WILL TOP OUT IN THE LOW 90S.
CLEAR SKIES AND LIGHT WINDS WILL SET UP A VERY COMFORTABLE NIGHT
AS TEMPERATURES FALL INTO THE 60S. DRY STABLE AIRMASS WILL REMAIN
IN PLACE ON MONDAY WHICH WILL KEEP THE AREA DRY...BUT IT WILL BE A
RATHER WARM DAY OVER THE INTERIOR. SUBSIDENCE/WARMING ASSOCIATED
WITH STRONG HIGH ALOFT WILL PUSH TEMPS INTO THE LOW TO MID 90S
AWAY FROM THE BEACHES.
ANOTHER SURGE WILL PUSH DOWN THE COAST ON TUESDAY AS A STRONG
SURFACE HIGH PUSHES OFF THE MID-ATLANTIC COAST. THIS WILL BRING A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON
TUESDAY...PARTICULARLY ALONG THE COAST.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
MID-ATLANTIC SURFACE HIGH WILL BECOME EXTENDED WELL OUT INTO THE
ATLANTIC WHICH WILL SUPPORT A LONG FETCH OF ELY WINDS AND
RELATIVELY MOIST CONDITIONS BELOW 700 MB OVER THE LOCAL AREA.
THEREFORE...POPS AT 20-30% SEEM REASONABLE WITH BEST CHANCES
ALONG THE NE FL COAST AND JUST INLAND. GFS MODEL INDICATES
MOISTURE INCREASING OVER SOUTH AND CENTRAL FL THU AND FRI
ASSOCIATED WITH A WESTWARD MOVING TROPICAL WAVE BUT THE DEEPER
MOISTURE APPEARS TO REMAIN SOUTH OF THE AREA. TEMPS ARE EXPECTED
TO CONTINUE AT OR ABOVE CLIMO VALUES.
&&
.AVIATION...NORTHEAST SURGE HAS BECOME EVIDENT IN RADAR WIND
PROFILES WITH 25 KT AT 1 KFT. STRONGER WINDS EXPECTED TODAY WITH
GUSTS AS HIGH AS 20 KT. WITH ONLY A FEW SHRA OVER THE WATERS AND
SKC OVER REST OF AREA...MAY RECONSIDER MVFR CIGS ARND 12Z. HAVE
KEPT VCSH FOR SSI AND CRG FOR SHRA POSSIBLY MOVING ONSHORE EARLY
THIS MORN.
&&
.MARINE...LONG PERIOD SWELLS CONTINUE TO INCREASE AND ARE NOW 10
FT AT BUOY 41012 WITH PERIOD OF 16-17 SECONDS. SCA FOR HAZARDOUS
SEAS HAS BEEN EXPANDED TO INCLUDE NEARSHORE WATERS WITH COMBINED
SEAS NEAR 7 FT EXPECTED TODAY. CONDS WILL SLOWLY IMPROVE MONDAY
NIGHT AS SEAS AND SWELLS SUBSIDE.
RISK OF RIP CURRENTS IS VERY HIGH AND ALONG WITH BREAKERS
INCREASING TO 6 TO 8 FT LATER TODAY...SWIMMING IS NOT RECOMMENDED.
HIGH SURF ADV IS IN EFFECT THRU MONDAY ALONG WITH HIGH RISK FOR
RIP CURRENTS.
&&
.FIRE WEATHER...ON MONDAY RH VALUES ARE FORECAST TO BE NEAR
CRITICAL LEVELS MAINLY OVER THE SUWANNEE VALLEY OF NE FL WITH
UNSEASONABLY WARM TEMPS AND DEWPOINTS IN THE 60S. WILL HOLD OFF ON
A WATCH AS THE DURATION IS EXPECTED TO BE LESS THAN FOUR HOURS ATTM.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 90 63 94 65 / 10 0 0 0
SSI 87 71 90 73 / 20 0 0 0
JAX 89 66 92 69 / 20 0 0 0
SGJ 86 70 89 73 / 20 0 0 0
GNV 91 63 92 66 / 20 0 0 0
OCF 90 65 92 67 / 20 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK THROUGH MONDAY AFTERNOON FOR DUVAL-FLAGLER-
NASSAU-ST JOHNS.
HIGH SURF ADVISORY UNTIL 4 PM EDT MONDAY FOR DUVAL-FLAGLER-
NASSAU-ST JOHNS.
GA...RIP CURRENT RISK THROUGH MONDAY AFTERNOON FOR COASTAL CAMDEN-
COASTAL GLYNN.
HIGH SURF ADVISORY UNTIL 4 PM EDT MONDAY FOR COASTAL CAMDEN-
COASTAL GLYNN.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 3 AM EDT WEDNESDAY
FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 10 AM THIS MORNING
TO 10 PM EDT MONDAY FOR ALTAMAHA SOUND GA TO FERNANDINA
BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL OUT
20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.
&&
SHULER/TRABERTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 505 AM EDT SUN SEP 19 2010 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-200915- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 505 AM EDT SUN SEP 19 2010 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...HIGH SURF ADVISORY IN EFFECT THROUGH MONDAY... ...HIGH RISK OF RIP CURRENTS AT AREA BEACHES... A PERSISTENT ONSHORE FLOW AND A LONG PERIOD SWELL FROM DISTANT HURRICANE IGOR WILL CONTINUE TO BRING A HIGH RISK OF RIP CURRENTS AT AREA BEACHES. A HIGH SURF ADVISORY IS IN EFFECT AND BREAKERS ARE EXPECTED TO INCREASE TO 6 TO 8 FEET TODAY. ADDITIONAL INFORMATION CAN BE FOUND IN THE SURF ZONE FORECAST PRODUCT AND COASTAL HAZARD MESSAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ...ROUGH SURF AND DANGEROUS RIP CURRENTS WILL CONTINUE ON MONDAY... A PERSISTENT ONSHORE FLOW AND INCREASING SWELLS GENERATED FROM DISTANT HURRICANE IGOR WILL CONTINUE TO PRODUCE HIGH SURF AND DANGEROUS RIP CURRENTS ON MONDAY. BREAKER HEIGHTS OF 6 TO 8 FEET ARE EXPECTED ON MONDAY AND A HIGH SURF ADVISORY IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JDS
The national radar mosaic for the moment the first event began.
3 high surf. Local standard time, as filed.
Surf heights ranged from 4 to 6 feet at Jacksonville Beach. A strong north to south current was also observed.
Breakers of 5 to 7 feet were reported at Flagler Beach.
Atlantic Beach Patrol reported 5 to 7 foot breakers with occasional 8 foot breakers.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254659, 254660, 254663.